acne and doctor visits and more

topsailorgirl

New Member
Joined
Dec 30, 2016
Messages
9
Hello
My DD (potential class 2022)is a current junior. She has acne like millions of other teens-- she is worried re going to the dermatologist for treatment. I am considering asking doctor for rx creams -not pills like accutane (I saw a lot of threads on that). She also has a keloid on her skin from a prior surgery in the past. I would like to do something about that as well. She is worried about going to the doctor at ALL because she has read on the forum how even eczema can DQ a candidate. As a parent , I am worried she will now not want to go to the doctor for these and maybe other reasons that will arise in the next 2 years due to this fear. I assume much of this fear is groundless and I want to reassure her. Any input ? Thank you in advance.
 

metsycats

Member
Joined
Jan 3, 2016
Messages
78
I'm afraid I'm not much help with the DODMERB help but as for acne treatment, I take ampicillin and use tretinoin topically and it has cleared all my acne up with no ramifications from Dodmerb.
 

Dadof2

Member
Joined
Apr 7, 2016
Messages
338
My advice is take care of her health and well being as the first priority. IMO, if the acne is severe enough to cause potential scarring it's not worth risking going without treatment. She can always see a dermatologist and explain her concerns regarding treatments and the possible ramifications for applying to an SA, then weigh the treatment options. If she is a junior now she could possibly deal with the acne treatment and be off meds long enough to be OK.
 

5Day

Member
Joined
Nov 18, 2015
Messages
1,728
You/DD needs to manage her health care provider. Be upfront with doctor about her desire to serve in the military and the how critical any diagnosis could be. Let them know that documenting eczema or psoriasis could disqualify you from serving and that should be absolutely positive of any documented diagnosis. For eczema the rash should be extremely itchy causing cracked and bleeding skin. If it doesn't meet that criteria it may be mild eczema, but it may not be. Avoid the eczema diagnosis. If her dermatologist is not willing to work with you, walk out and find another one. You may want to read up on the health standards DoDI 6130.03 http://www.dtic.mil/whs/directives/corres/pdf/613003p.pdf Page 36 is the section on skin.

Don't forget about dermatitis. If you get that one, you would want to treat with over the counter medications and have your physician document that treatment.

With all that said, getting appropriate health care is more important than worrying about a potential career in the military. Take care of yourself or DD, because avoiding medical care could have implications well beyond a military DQ. Just be educated and manage the process and avoid unnecessary diagnosis and treatments.
 

mpete2150

Member
Joined
Aug 29, 2016
Messages
149
Hello
My DD (potential class 2022)is a current junior. She has acne like millions of other teens-- she is worried re going to the dermatologist for treatment. I am considering asking doctor for rx creams -not pills like accutane (I saw a lot of threads on that). She also has a keloid on her skin from a prior surgery in the past. I would like to do something about that as well. She is worried about going to the doctor at ALL because she has read on the forum how even eczema can DQ a candidate. As a parent , I am worried she will now not want to go to the doctor for these and maybe other reasons that will arise in the next 2 years due to this fear. I assume much of this fear is groundless and I want to reassure her. Any input ? Thank you in advance.
Tell her not to worry, Accutane is a big gun but it works wonders and my daughter was cleared through DoDMERB after taking it even through the fall of her Senior year. You can PM me with any specific questions if you'd like.
 

PlebeBound

Member
Joined
Dec 20, 2016
Messages
12
Hello
My DD (potential class 2022)is a current junior. She has acne like millions of other teens-- she is worried re going to the dermatologist for treatment. I am considering asking doctor for rx creams -not pills like accutane (I saw a lot of threads on that). She also has a keloid on her skin from a prior surgery in the past. I would like to do something about that as well. She is worried about going to the doctor at ALL because she has read on the forum how even eczema can DQ a candidate. As a parent , I am worried she will now not want to go to the doctor for these and maybe other reasons that will arise in the next 2 years due to this fear. I assume much of this fear is groundless and I want to reassure her. Any input ? Thank you in advance.
I'd also like to add, I was on Accutane up until the end of last November and I'm now qualified to all 3 academies. They will initially request a remedial, you will need to print out a form and have your DD's dermatologist sign a letter saying everything went fine with treatment, etc. I'd recommend if your DD really wants to clear her acne up, give Accutane a shot. The side effects are pretty uncomfortable (dry lips and sensitive skin) but it cleared me up completely. If anything SEVERE goes wrong with the treatment I'd stop immediately and talk to the dermatologist. You should also let the dermatologist know your DD is applying to a service academy, they might recommend other forms of treatment.
 

tibreaker

Member
Joined
Dec 24, 2015
Messages
248
So I was in a very similar situation. I had bad acne and went on accutane. On the DODMERB medical history I checked off that I had acne and I noted that I was on accutane for several months. I was DODMERB approved with zero problems from the get go. If the dermatologist recommends accutane, then put your daughter on accutane. She just has to be off of it for eight weeks before doing her DODMERB physical.
 
Joined
Jan 6, 2017
Messages
218
Question: if you get eczema/dry or sensitive skin as a side-effect of taking accutane, is that a DODMERB disqualification factor?
 

mpete2150

Member
Joined
Aug 29, 2016
Messages
149
Question: if you get eczema/dry or sensitive skin as a side-effect of taking accutane, is that a DODMERB disqualification factor?
You may very well get dry and/or sensitive skin while you are taking it but unless an MD writes down an actual diagnosis of eczema, I can't see why that would be a problem.
 

Swag

Member
Joined
Feb 15, 2016
Messages
199
My DS was on accutane from January 2016-May 2016 his jr. Year in high school. He did not have any problems Other than dry lips a Common side effect. He had no issues with DoDMERB. Qualified without a problem. Just do it early so you're off the medication several months before DoDMERB with cleared blood tests and you'll be fine.
 
Top